Weaned Off Of HRT

Discussion in 'Health' started by Parisa, Feb 9, 2014.

Tags:
  1. Parisa

    Parisa Member

    Joined:
    Aug 11, 2013
    Messages:
    15
    It has taken me about 5 1/2 months but I feel confident now to say that I have successfully weaned off of bioidentical HRT (Bi-Est /Progesterone cream). When I started the estrogen, I was having horrendous hot flashes every hour plus. During the night, I would have hot flashes almost continuously and could barely sleep. I was a complete wreck and so I was more than willing to go on the estrogen to get some sleep. And the estrogen did help. I had more energy and my hot flashes diminished. However, even at the highest dose, and I did inch up to a maximum dose in order to try to get the hot flashes to go completely away, I still had some hot flashes.

    I don't remember how I found Ray Peat's work. I think I was googling anything I could to find an answer to my hormonal problems. Discovering that hot flashes are also a sign of blood sugar issues, clicked with something I had read in the past. Since hormone replacement wasn't fixing my issue completely, it led me to believe that there could be something to the theory that blood sugar issues can lead to hot flashes. So, I added in milk, more fruit and sugar. Lo and behold, the resistant hot flashes subsided. That gave me the confidence to start weaning down on the estrogen. It was a sloooow process. I would reduce the cream about 15%, wait three weeks during which typically the hot flashes would increase, and once I felt stabilized, I would decrease the amount again. There were a few times where I was impatient and decreased by a higher amount but the time it took to stabilize took longer. During this time, I also took some additional Progest E as the Bi-Est cream also had progesterone in it and I wanted to keep that amount somewhat stable. I took my last dose of Bi-Est around the end of December. After couple of weeks, I felt a wonderful sense of calm and thought "wow, I finally did it." Well, that didn't last and I went through a month of increasing hot flashes. They didn't get as bad as they were before I started estrogen replacement but my nights and day were once again interrupted. At that point, I really ramped up the amount of progesterone I was taking and now a few weeks into increasing the progesterone, I am almost completely hot flash free. I am hopeful that I will eventually get to the point where I won't have any.

    Some of the coping mechanisms that helped me get through the nights were: a) hot milk, sugar and gelatin and b) Benadryl.
     
  2. Santa Fiora

    Santa Fiora Member

    Joined:
    Jan 19, 2014
    Messages:
    5
    Useful and encouraging information. I am using transdermal estradiol patches and oral progesterone so it is harder to reduce dosage gradually. I have begun wearing the low dose patch for 2 or 3 days longer than the recommended week as well as not using a patch at all during the 10 days per month I take the progesterone. Still having lots of intense hot flashes and heart palpitations, especially at night. Maybe more progesterone is the key. I am also eating lots of raw carrot salads, gelatin, fruit and drinking some milk before bed. (Immediate weight gain, alas, but I am not going to worry about this now.) I am very caffeine sensitive so can’t rely on coffee or even tea. Benedryl has been a great friend but I worry that too much dependence on this (plus the slight grogginess in the morning) is not a good thing. Any more insights, experiences much appreciated.
     
  3. OP
    Parisa

    Parisa Member

    Joined:
    Aug 11, 2013
    Messages:
    15
    Hi Santa Fiora,

    Yes, the lovely weight gain. I gained about a pound a month while on the estrogen so about a total of 12 pounds. I knew the most important thing was to get off the estrogen and I've tried not to let it bother me too much. It didn't seem to matter what I ate, low fat, no starch, the weight gain continued. I finally stopped weighing myself a few weeks ago and was surprised this morning to see that I had actually dropped 4 pounds. Hopefully, things are turning in the right direction now and the remaining eight will slowly come off.

    As far as the hot flashes, you can try upping the progesterone to see if it helps. Also, make sure you are getting plenty of sugar. Are you taking niacinamide? I started taking some recently and I think it also helped some. I decided not to worry about the Benadryl. In the near future, I believe I'll be able to cut them also out of the picture too.

    I'm very sensitive to caffeine also. I've worked up to a 1/4 cup of coffee twice a day. I don't know if I'll ever be able to handle more than that. It's sad. Coffee was made for morning grouches like me and I can't handle it! The gods are having a good laugh at that one.
     
  4. kaybb

    kaybb Member

    Joined:
    Jun 24, 2015
    Messages:
    370
    This is an old thread but I appreciate the info. I went of estrogen and having hot flashes. ...keeping up ay night and miserable during day. I am already on 100 mg progesterone, some DHEA and some Testosterone. I had a complete hysterectomy so no ovaries. I am thinking of upping the progesterone more with Haiduts supplement. Do you know how much progesterone you were on when hot flashes got better. I eat&drink, OJ, milk, carrot salad, ice cream, etc.. I also take NDT and now I am looking around forum, wondering how high I can go w/progesterone.